Saturday, January 8, 2011

This New Chemo is NO FUN (not that that's possible)

It's funny how this time last week seems like a decade ago.  Years.  Ages.

I am a different person than I was then.  Sickly and weak and dizzy and sometimes queasy.  I don't like this version of Patti, in fact, I'm sick of her.

I had my first round of my newest chemotherapy regimen on Tuesday at Highland's Oncology.  That evening I felt pretty normal and was so happy that I had not been given that bag of Benadryl that came with my three previous (and failed) rounds of TAC.  This round meant I spent 8.5 hours at the clinic with my precious son, Sean, my chemo buddy.  This was his first experience and his first observation was something to the effect of, "This makes me think of 'Breaking Bad'".  He was a great companion and didn't grumble once as our day lasted much longer than we thought it would.  He waited on me when needed and was all around great company.  I love that boy.

During this round I was given what seemed like endless bags of fluid, including Zometa (for bones), Emend (for nausea), Gemcitabine (for cancer), Cisplatin (for cancer), and plenty of saline before and after to flush things out (since Cisplatin can possibly damage kidneys).  I think there were other things thrown in there, but I can't recall what.

This was similar to the regimen recommended by Dr. Nagourney with Rational Therapeutics, following my tumor profiling back in November, only, apparently, quite a bit stronger.  I went in eager for the big guns and did not hesitate when I learned this would be considerably stronger. 

I held my own until about 10:30 the next day...when the train wreck happened.  Seriously, I was expecting a slow decline into feeling crappy, kinda like I did with the TAC, but no such luck.  Mid morning Wednesday - WHAM!  I went from cleaning the kitchen to, five minutes later, heading for bed and calling for help.  I was rocked with severe chills (as in entire body trembling), major nausea, and complete weakness.  I crawled in bed under my down comforter, fleece blanket, and anything else I could find, and remained there for the day, barf bucket at the ready (which I never had to use - I guess that was the extent of the anti-nausea meds...I kept my food down.) 

Thankfully, between my two sons, someone was here all day.  They were good to check on me frequently and make sure I didn't need anything.  JC later told me he was pretty frightened by the whole thing.  I guess it looked like mom might not make it.  But, of course, I did.  I was taking the Zofran that had been prescribed and later added another anti-nausea med.  By that evening I was running a decent fever and David called my oncology nurse, Shannon (we kept her phone busy that day).  I took some Tylenol and managed to sleep most of the night.

Since then I have not reached the same heights of sickness, but have been consistently weak, feeble, and dizzy (yes, dizzy).  I am counting this as day 4 following chemo and have read that Cisplatin can cause nausea for 5 days or more (Dr. Beck informed me that Cisplatin has been known as excellent nickname for a hideous drug).  Each day I hope will be the last day of this sick feeling and it just seems to be consistently bad...though nothing like Wednesday.  This has to end sometime, right?

Next Thursday I go back for more, though fewer, drugs. Gemcitabine only...should take about 2-3 hours.  I am praying I will be stronger by then and it will affect me much more gently.  I am also praying that my bloodwork comes back decent so they CAN continue this regimen.  As rough as this has been, I'm a bit worried about that.  I want to keep going.

So, this first week of 2011 has not been the greatest.  Maybe it helps that I barely know what day it is.  Obviously, I have not started back to work and I do not know when that will happen.  That's an entirely different category of concern.  I just keep imagining the future when I am healthy, hearty, and strong again...back at work...back to normal...and able to relate to those who are suffering through hell on earth.  It's a gift I never wanted, but one I expect to someday be thankful for.  I can do this.

"I can do all things through Him who strengthens me." Philippians 4:13

(Yep, that's the plan...I CAN, and will, do this, but not alone.  Never alone.)


  1. :( I hate that the first round was so rough. I am so thankful that your boys have been there for you. God is always with you (and so are we). We too await eagerly your return to the classroom. We miss you. I hope this next round goes much more smoothly and even more, does its job.

  2. So glad to hear from you and incredibly sorry it is SO VERY BAD! Can and will are definitely the words to focus on through all of this. I am imagining those hideous drugs making the cancer feel even worse than you do! Sending love, peace, comfort, calm, healing, and blessings to you.

  3. Praying that every day gets better and the cancer is killed - every speck of it.Praying His strength to carry you thru.

  4. I love the photo of the train! In spite of all of this cancer mess, you are still our favorite, witty, positive, clever Patti. I am sending prayers for peace, strength, comfort, healing and a whole lot more!

  5. I was praying for you today while I was flying home to Utah. So sorry your Chemo has been so rough! But I do hope it's going to work great!

  6. Sorry, the previous post was from me (Rhonda Davis), but I was signed in under my son's account. :)